Hail, Perkins
- When
- May 30, 1:20 PM MST to 1:25 PM MST
- Where
- Perkins County, 13.07 mi SE of Zeona
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.066, -102.741
A thunderstorm briefly became severe over southwestern Perkins County, producing hail to golf ball size southeast of Zeona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southwestern Perkins County, producing hail to golf ball size southeast of Zeona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 30, 1:02 PM MST, 18 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 202 PM MDT MON MAY 30 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 124 PM MDT Mon May 30 2016 20Z sfc analysis shows low pressure centered to the east of the Black Hills with a sfc trough extending southward to west of Valentine Neb. Sfc cool front has moved into western SD. Scattered showers and thunderstorms are increasing in coverage and strength over northwestern SD and over and east of the Blkhls as the sfc low continues to move east. Dewpoints are in the upper 50s to lower 60s to the east of the low, providing ample moisture for deep convection this aftn/eve. Diurnal heating, lift along the many sfc boundaries and sfc moisture have combined to push MUCAPE to 1500-3000J/KG to the east of the sfc cool front this aftn. Shear is sufficient to produce supercellular thunderstorms with some large hail already reported over part of nwrn SD this aftn. Expect to see the convection eventually develop into a n-s oriented line over central SD moving rapidly east this evening. Later this evening, subsidence and drying push most precipitation out of the CWA although a few lingering showers or possibly thunderstorms are not out of the question as main bubble of vorticity wraps around upper low. Temperatures will be near guidance. On Tuesday, the upper low stacks up with surface low in ND with a secondary upper shear axis and subsequent surface trough move through CWA. 850mb winds 20-30kts, so gusty winds expected given deep mixing and weak cold air advection. Moisture will be limited, but steep lapse rates should contribute to pops in the north through east during peak heating. Temperatures will be near guidance. Tuesday night, surface high moves in bringing quieter weather. .LONG TERM...(Wednesday Through Monday) Issued at 124 PM MDT Mon May 30 2016 An upper level ridge will build over the western CONUS and the Northern Plains from mid week into next weekend. Mainly dry weather is expected through the extended period. Highs Wednesday will be in the 70s, warming to the 80s Thursday into next weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 124 PM MDT Mon May 30 2016 Strong to severe thunderstorms will move across western South Dakota this afternoon and evening. MVFR to IFR visibility and gusty winds are possible in/near any storms. Strong northwest winds of 20-30 kts with gusts near 40 kts will follow a cold front this evening. Strongest shower/storm activity will shift east of the area by 06Z tonight with VFR conditions expected through Tuesday morning. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...10 LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 515 AM MDT MON MAY 30 2016 WYZ054-055-058-311300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON- 515 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ012-024>031-041-042-072>074-WYZ056-057-071-311300- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS- NORTHEASTERN CROOK- 515 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE THIS MORNING AND MOVE EAST THROUGH THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON HOURS WITH LARGE HAIL AS THE MAIN THREAT. AS A COLD FRONT MOVES THROUGH THIS AFTERNOON...GUSTY NORTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. GUSTY NORTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED LATE TUESDAY MORNING INTO TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-013-014-032-043-044-046-047-049-311300- HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON- BENNETT-MELLETTE-TODD-TRIPP- 515 AM MDT MON MAY 30 2016 /615 AM CDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP MIDDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...ESPECIALLY FROM 100 PM TO 700 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. GUSTY NORTHWEST WINDS FROM 15 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED LATE TUESDAY MORNING INTO TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 11 SSW BISON 45.38N 102.55W
05/30/2016 M2.00 INCH PERKINS SD TRAINED SPOTTER
&&
KCLARKThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628005.